I have a question about arrhythmias and pregnancy. I am 36 years old and developed IST immediately after the birth of my daughter 4 years ago. It was not controlled by medication and my EF dropped from 65 to 40, so I underwent 2 ablations. My heartrate is now usually in the low 50's and I experience some PVCs and occasional episodes of bigeminy. My EF is now back into the normal range, although not as high as it once was. I take 25 mg of Toprol XL daily. I would really like to have another child, but I am very scared that the IST will return. Can it return after an ablation? Is pregnancy more dangerous for me since I have these rhythm problems? Any advice would be appreciated!
We do not know what causes IST (inappropriate sinus tachycardia). The more symptomatic cases may be helped by ablation. It is always possible for it to return at a different focus or part of your sinus node. Recovery of your old IST would be highly unusual years after the ablation.
I cannot say it would not return -- I just have no way of knowing. Sorry I cannot be more definitive.
Hi Kad--thank you for responding to my post. The cardiologist on duty when I had my daughter did feel that the fast heart rate was caused by the change in blood volume. He felt that by eating and drinking normally, that I would improve in a few days, but I did not. But maybe blood volume was the trigger. I have struggled for 4 years now wondering what caused the IST. My ablations successfully contolled it, but I worry so much that it will come back again if I have another baby. Do you have IST? I am really looking for others who have it who I can discuss these issues with. It can be frustrating as no one seems to have many definitive answers about IST.
I did have IST for a little over a year. My rates were always at about 130-140, with rare episodes below 100. The doctors were very concerned that my heart would become enlarged with the constant tachycardia, so they attempted several SA node ablations. I had three ablations done over about a years time. Eventually they did work, but they ended up ablating a little to much of the sinus node and my heart rate dropped profoundly to 30-40. So they ended up putting in a single chamber atrial pacemaker. I've had that in for a little over a year and the IST came back once since I've had it in and they, of course, ablated again and so far so good-nothing has come back and I'm dependent on my pacemaker about 100% of the time, but a least the tachycardia is gone(knock on wood). It was extremely frustrating for me because like you said nobody knows what brings this on and it seems like they just don't have a lot of answers about it. I am otherwise a very young and healthy woman. I really hope they can figure out a better way to treat it one day. They loaded me up with medications to try to treat it, but it wasn't really very effective and I hated the way the meds made me feel(very, vey tired). I hope everything turns out ok for you with your next pregnancy. I haven't had my first child yet, I'm sure it will be an adventure! I would give you my e-mail address, but I don't think it would be safe to do that on public forum.
Hi KAD. Yes, having my heartrate in the 50's is a bit low, but other than the occasional PVCs and bigeminy, I feel very good. My heartrate comes up easily with activity, and I don't have any problems with dizziness, so my EP feels that the low rate is ok. I'd really like to chat with you more about eveything. My email address is ***@****. Please feel free to contact me. I'd love to have someone to talk to who understands what it is like to have these issues!
Hi. This is my very first time on the site and it is amazing to see how all of us feel the same. Me, being a scientist myself, feel so helpless. I have had tachycardia ever since I was 13. I underwent ablation in 1997 and was doing great but the whole thing came back in 2004. Underwent another ablation in April 2005 and have been on Diltiazem since (felt too much of side effects with beta blockers). I went off my medication last dec (because I want to have kids and everyone tells me its unsafe)...did great for a month and now have been feeling the palp continuosly ever since. Hasnt stopped for a sec.
The worst part is I was not even told about IST as an option. My husband, who is a scientist too, has been doing a thorough study of all kind of tachycardia actually found out about it. My doctors fialed to find anything whatsoever. They have given me holters etc. and then last week they put on EP study and two of them were giving me contradictory diagnosis, which made me run out of there.
But I have been still feeling terrible after 6 days of Diltiazem. I can feel the pounding everwhere above my waist. I cannot do anything at all. My beats are approx 90bpm at rest but if I try to do anythimng its 130-150bpm.
Like others on the forum I was also told by the doctor that I was fine. But doing my own research I have also found that IST can be caused by an EP study too and can prolong for months after that.
And to answer your question about if it would come back, stay hopeful...physiology of your heart keeps changing so it might not repeat itself. I'm no expert but hope this helps.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.